Virginia, 2008

Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008

July 22 to 23, 2008 · NWS RNK · 32 events in 12 counties and zones

A large outflow boundary from an overnight thunderstorm complex moved through the region during the morning and early afternoon hours of July 22. This prevented thunderstorm development until early evening when storms started developing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large outflow boundary from an overnight thunderstorm complex moved through the region during the morning and early afternoon hours of July 22. This prevented thunderstorm development until early evening when storms started developing. Meanwhile, a line of thunderstorms approached the area from the west. Outflow from the first storms generated scattered clusters of storms across the northwest NC and southwest VA Piedmont up to the Blue Ridge, while the more organized line of storms moved into the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 5:27 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 22, 5:27 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 AM EDT TUE JUL 22 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE OHIO VALLEY TODAY
AND THEN INTO OUR AREA ON WEDNESDAY. SCATTERED STRONG THUNDERSTORMS
AREA EXPECTED TODAY WITH MORE NUMEROUS STORMS EXPECTED ON
WEDNESDAY. WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON
THURSDAY BRINGING DRIER WEATHER FOR WEEKS END.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATCHING A COUPLE OF FEATURES OVERNIGHT THAT COULD GENERATE SOME
STRONG STORMS DURING THE AFTERNOON AND EVENING HOURS. ONE FEATURE IS
A DECAYING MCS MOVED ACROSS NORTHERN VIRGINIA OVERNIGHT. THIS
SYSTEM COULD LAY DOWN A RESIDUAL BOUNDARY TO OUR NORTH WITH A LINE
OF CONVECTION FIRING ALONG IT LATER TODAY. WITH AN ABUNDANT AMOUNT
OF MOIST AND MOSTLY CLEAR SKIES EXPECTED TODAY...INSTABILITIES
WILL RUN HIGH WITH AFTERNOON HEATING. FORECAST SOUNDINGS ALSO
SHOWING AN INVERTED-V PROFILE IN THE AFTERNOON SO ANY STORMS THAT
DO DEVELOP WILL HAVE THE POTENTIAL TO GENERATE DAMAGING WINDS.

ANOTHER FEATURE WE ARE WATCHING IS A MATURE MCS MOVING INTO THE OHIO
VALLEY. WITH CORFIDI VECTORS BEING WESTERLY...THIS SYSTEM WILL
APPROACH THE AREA TOWARDS MORNING. MODELS SHOWING THIS FEATURE
FALLING APART OVERNIGHT AS IT MOVES INTO KENTUCKY. IF CORRECT...WE
WILL NEED TO WATCH FOR STORMS FIRING ALONG THIS RESIDUAL BOUNDARY
TODAY.

850 MB TEMPERATURES RUNNING AROUND +22C AND SURFACE DEW POINTS IN
THE MID 60S TO LOWER 70S WILL BRING ABOUT HOT AND HUMID CONDITIONS
TO THE AREA. WITH STORMS NOT EXPECTED TO IGNITE UNTIL LATE IN THE
AFTERNOON...TEMPERATURES IN THE 80S AND 90S ARE POSSIBLE WITH TRIPLE
DIGITS EXPECTED IN THE PIEDMONT. HEAT INDICES WILL ALSO RUN WARM
WITH 90S ACROSS MOST OF THE AREA AND 100-104F IN THE PIEDMONT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MORE STRONG STORMS CAN BE EXPECTED ON WEDNESDAY AS A COLD FRONT
APPROACHES THE REGION DURING THE AFTERNOON. THE AREA...ESPECIALLY IN
THE EAST...WILL BE IN THE ENTRANCE REGION OF THE LOW LEVEL JET. THE
COMBINATION OF THE FRONT AND JET DYNAMICS WILL BRING ABOUT ANOTHER
ROUND OF SEVERE WEATHER AND HEAVY DOWNPOURS TO THE REGION.
PROGRESSION OF THE FRONT MAY BE SLOW TO MOVE TO THE EAST COAST SO
WILL HANG ON TO SOME POPS IN THE PIEDMONT THURSDAY MORNING.

DRIER SLIGHTLY COOLER AIR WILL MOVING INTO THE REGION ON THURSDAY.
BY FRIDAY...THETA-E BOUNDARY BUCKLES BACK TO THE NORTH WITH HEAT AND
HUMIDITY INCREASING INTO THE WEEKEND.

DEPENDING ON THE TIMING OF PRECIPITATION INTO THE AREA...WE COULD
SEE A WIDE RANGE IN TEMPERATURES ACROSS THE AREA. TEMPERATURES COULD
RANGE FROM THE LOWER TO MID 70S IN THE GREENBRIER VALLEY TO LOWER 90S
IN THE PIEDMONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
PATTERN CHANGE WILL TAKE SHAPE OVER THE LONG TERM...WITH A TROUGH
BUILDING ACROSS THE GREAT LAKES AND MIDDLE ATLANTIC...WITH
ADDITIONAL DISTURBANCES DUMPING INTO THE WESTERN PERIPHERY OF THE
UPPER TROUGH. CONSIDERING THE MJO IS MAY BE APPROACHING PHASE
4...THIS SEEMS EVEN MORE LIKELY...WITH PERHAPS NORMAL OR SLIGHTLY
BELOW NORMAL TEMPS AT THE BEGINNING OF NEXT WEEK. TRYING TO TIME
THE INDIVIDUAL AMPLIFYING SHRT WAVES AND FRONTAL PASSAGES PROVES
DIFFICULT THIS WEEKEND...HOWEVER THE REGION SHOULD DRY OUT INTO
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SLOWLY WEAKENING MCS APPROACHING OUR NORTHWESTERN COUNTIES AND
COULD AFFECT BLF/LWB BETWEEN 12Z AND 14Z...BUT ACTIVITY SHUD
CONTINUE TO WEAKEN AS IT GETS CLOSER. STILL BLF/LWB MAY SEE SOME
CONVECTION WITH HEAVY RAIN AND GUSTY WINDS EARLY TODAY BEFORE THE
COMPLEX DISSIPATES. REDEVELOPMENT ALONG OUTFLOW FROM THIS
APPROACHING MCS IS QUITE POSSIBLE ACROSS OUR CWA THIS AFTERNOON
AND BOTH THE GFS AND NAM ARE SHOWING THIS...SO FEEL PRETTY
CONFIDENT THAT CONVECTION WILL BE SCTD ACROSS THE CWA THIS AFTN
AND INTO THE EVENING HOURS. BEST CHANCES HOWEVER APPEAR TO BE IN
THE WEST THRU THE 24 HOUR PERIOD.

THE CHANCE OF CONVECTION REMAINS RELATIVELY HIGH THROUGH WED
EVENING WHEN A STRONG FRONT MOVES THRU. BEHIND THE FRONT THU AND
FRI WE GO BACK TO DRY AND CALM CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...KM
AVIATION...JH/JS
Hazardous weather outlook, Jul 22, 2:40 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT TUE JUL 22 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
340 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS.

HEAT INDICES WILL RUN HIGH THIS AFTERNOON WITH 90S ACROSS MOST OF
THE AREA TO 100 TO 104 IN THE PIEDMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING AND AGAIN ON WEDNESDAY.

RCS

In the hours before

Special weather statement, Jul 22, 6:16 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT TUE JUL 22 2008

VAZ020-WVZ045-221215-
BATH VA-GREENBRIER WV-
716 AM EDT TUE JUL 22 2008

AT 713 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF RENICK...OR ABOUT OVER
LEONARD...MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BEARTOWN STATE PARK...RORER AT 725 AM EDT...NEOLA AT 740 AM
EDT...LAKE MOOMAW AT 755 AM EDT...BACOVA JUNCTION...CALLISON AT 800
AM EDT...HOT SPRINGS...INGALLS FIELD AT 805 AM EDT...WARM SPRINGS AT
810 AM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG
WITH WIND GUSTS TO 45 MPH. A QUICK ONE HALF INCH OF RAIN COULD ALSO
FALL FROM NORTHEAST GREENBRIER COUNTY INTO BATH COUNTY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR WARNINGS.

The radar

The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 8 hail, 1 debris flow, 1 flash flood. Local standard time, as filed.

Hail, Bath

When
July 22, 7:03 AM EST
Where
Bath County, 0.4 mi ESE of Ashwood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.977, -79.844

Penny size hail fell on Home Lane.

Hail, Wythe

When
July 22, 4:45 PM EST
Where
Wythe County, 2 mi NW of Speedwell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.840, -81.196

Thunderstorm Wind, Bedford

When
July 22, 4:46 PM EST
Where
Bedford County, Montvale
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.380, -79.730

Numerous trees were blown down. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 22, 5:37 PM EST
Where
Bedford County, Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.270, -79.800

A tree was blown down along Route 24. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 22, 5:43 PM EST
Where
Bedford County, Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.270, -79.800

A tree was blown down on Route 24. Damage values are estimated.

Hail, Bedford

When
July 22, 5:55 PM EST
Where
Bedford County, 6 mi N of Thaxton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.437, -79.630

Thunderstorm Wind, Bedford

When
July 22, 6:00 PM EST
Where
Bedford County, Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.350, -79.630

Large limbs were blown down. Damage values are estimated.

Hail, Bedford

When
July 22, 6:08 PM EST
Where
Bedford County, 5 mi N of Thaxton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.422, -79.630

Thunderstorm Wind, Pittsylvania

When
July 22, 6:10 PM EST
Where
Pittsylvania County, 1.83 mi WSW of Sutherlin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.607, -79.229

A tree was blown down on Route 713. Damage values are estimated.

Hail, Pittsylvania

When
July 22, 6:15 PM EST
Where
Pittsylvania County, 2 mi E of Danville City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.570, -79.244

Thunderstorm Wind, Pittsylvania

When
July 22, 6:50 PM EST
Where
Pittsylvania County, 0.2 mi W of Soapstone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.670, -79.653

A tree was blown down onto Route 855. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 22, 6:55 PM EST to 7:10 PM EST
Where
Pittsylvania County, 0.53 mi W of Keeling
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
36.719, -79.310

Thunderstorm winds blew a roof off a garage, and caused numerous trees to be blown down on Loop Road. Damage values are estimated.

Thunderstorm Wind, Wythe

When
July 22, 6:59 PM EST
Where
Wythe County, 0.5 mi ESE of Porters Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.868, -80.971

A tree was blown down at a location one mile east of the intersection of Routes 619 and 94. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
July 22, 6:59 PM EST
Where
Botetourt County, 1 mi SW of Fincastle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.490, -79.893

Two trees were blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 22, 7:05 PM EST
Where
Pittsylvania County, 2.15 mi SW of Spring Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.754, -79.322

A tree was blown down on Highway 662. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 22, 7:07 PM EST
Where
Pittsylvania County, 4 mi SE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.779, -79.349

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Patrick

When
July 22, 7:10 PM EST
Where
Patrick County, 3.52 mi SSW of Penns Store
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.552, -80.092

The roof of a barn was blown onto Route 631. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 22, 7:11 PM EST
Where
Pittsylvania County, 5 mi SW of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.769, -79.464

A tree was blown down on Route 703. Damage values are estimated.

Thunderstorm Wind, Patrick

When
July 22, 7:15 PM EST
Where
Patrick County, 3.63 mi SSE of Penns Store
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.550, -80.050

Numerous trees were blown down. Damage values are estimated.

Hail, Botetourt

When
July 22, 7:30 PM EST to 7:35 PM EST
Where
Botetourt County, Daleville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.420, -79.920

Hail, Campbell

When
July 22, 7:50 PM EST
Where
Campbell County, Altavista
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -79.300

Thunderstorm Wind, Danville (C)

When
July 22, 8:00 PM EST
Where
Danville (C) County, 2 mi N of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.609, -79.420

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 22, 8:05 PM EST
Where
Charlotte County, 1.79 mi NNW of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.203, -78.694

Several trees were blown down. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
July 22, 8:15 PM EST
Where
Botetourt County, Fincastle
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.500, -79.880

A large tree was blown down on Route 220. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
July 22, 8:15 PM EST
Where
Montgomery County, 3 mi W of Pilot
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.050, -80.424

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
July 22, 8:30 PM EST
Where
Montgomery County, 2 mi NE of Elliston
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.240, -80.204

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
July 22, 9:09 PM EST
Where
Alleghany County, 1.35 mi SW of Rayon Terrace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.756, -80.017

A tree was blown down on Route 18. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
July 22, 9:09 PM EST
Where
Alleghany County, 2 mi N of Covington City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.809, -79.980

A tree was blown down. Damage values are estimated.

Hail, Buckingham

When
July 22, 9:16 PM EST
Where
Buckingham County, New Canton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -78.300

Debris Flow, Alleghany

When
July 22, 9:25 PM EST
Where
Alleghany forecast zone
Reported by
County Official
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A rock slide occurred on Route 220 one mile north of the City of Covington.

Thunderstorm Wind, Bath

When
July 22, 9:35 PM EST
Where
Bath County, 0.25 mi SE of Burnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.178, -79.647

Large tree limbs were blown down onto Route 614. Damage values are estimated.

Flash Flood, Botetourt

When
July 22, 10:30 PM EST to July 23, 3:39 AM EST
Where
Botetourt County, 0.41 mi NNW of Fincastle to 0.82 mi SSW of Fincastle
Cause
Heavy Rain
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
37.505, -79.883

A measured three to five inches of rain in parts of Botetourt County, VA helped to produce flash flooding in Fincastle, VA. The flash flooding prompted the closure of several roads in Botetourt County. Route 220 had 3.5 feet of water on it, and many cars became stalled. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124979, 124980, 124981, 124985, 124987, 124982, 124988, 124983, 124989, 124984, 124991, 124992, 124998, 125001, 125002, 125005, 124996, 124993, 124997, 125006, 125008, 125010, 125009, 125007, 125012, 125014, 125019, 125022, 125024, 125026, 125028, 124836.